Stevens-Johnson Syndrome

See Our Videos

Stevens-Johnson Syndrome (SJS) is a serious medical condition commonly caused by an allergic reaction to antibiotic drugs and pain relievers. An advanced form of this disease is called toxic epidermal necrolysis.

The most commonly associated drugs are pain relievers such as Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics, along with over-the-counter pain relievers like Motrin, ibuprofen and Advil. SJS patients suffer from skin and mucous membrane inflammation; which is incredibly painful resulting in severe anxiety. Mucous membranes are present in multiple organs within the body, which allows the condition to spread into the eyes, digestive system and respiratory system, for example. SJS has a negative effect on the immune system. It may be misdiagnosed as erythema multiforme. Left untreated, SJS may progress and can result in death.

SJS can start with similar symptoms such as coughing, aching, headaches and low fevers. These can be followed by a red rash across the face and the lower part of the body, which spreads and blisters. If this continues untreated the mucous membranes can become irritated and turn into toxic epidermal necrolysis; where layers of the skin can come away with ease and peel away in sheets.

SJS patients are usually over 40 years old but there have been reported cases found in children as young as three months old. The male to female ratio occurrence is two to one in the United States and most cases are reported in the early spring and winter.

For more information on Stevens-Johnson Syndrome or to discuss other cases of possible medical malpractice, please contact Koskoff, Koskoff and Bieder at 1-800-366-4421, or use our online contact form.